EconPapers    
Economics at your fingertips  
 

A NONLINEAR SUPER-EXPONENTIAL RATIONAL MODEL OF SPECULATIVE FINANCIAL BUBBLES

D. Sornette () and J. V. Andersen ()
Additional contact information
D. Sornette: Laboratoire de Physique de la Matière Condensée, CNRS UMR6622 and Université de Nice-Sophia Antipolis, B.P. 71, Parc Valrose, 06108 Nice Cedex 2, France;
J. V. Andersen: Laboratoire de Physique de la Matière Condensée, CNRS UMR6622 and Université de Nice-Sophia Antipolis, B.P. 71, Parc Valrose, 06108 Nice Cedex 2, France

International Journal of Modern Physics C (IJMPC), 2002, vol. 13, issue 02, 171-187

Abstract: Keeping a basic tenet of economic theory, rational expectations, we model the nonlinear positive feedback between agents in the stock market as an interplay between nonlinearity and multiplicative noise. The derived hyperbolic stochastic finite-time singularity formula transforms a Gaussian white noise into a rich time series possessing all the stylized facts of empirical prices, as well as accelerated speculative bubbles preceding crashes. We use the formula to invert the two years of price history prior to the recent crash on the Nasdaq (April 2000) and prior to the crash in the Hong Kong market associated with the Asian crisis in early 1994. These complex price dynamics are captured using only one exponent controlling the explosion, the variance and mean of the underlying random walk. This offers a new and powerful detection tool of speculative bubbles and herding behavior.

Keywords: Rational bubbles; jump processes; nonlinearity; crashes (search for similar items in EconPapers)
Date: 2002
References: Add references at CitEc
Citations View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.worldscientific.com/doi/abs/10.1142/S0129183102003085
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:wsi:ijmpcx:v:13:y:2002:i:02:n:s0129183102003085

Ordering information: This journal article can be ordered from

Access Statistics for this article

International Journal of Modern Physics C (IJMPC) is currently edited by H. J. Herrmann

More articles in International Journal of Modern Physics C (IJMPC) from World Scientific Publishing Co. Pte. Ltd.
Series data maintained by Tai Tone Lim ().

 
Page updated 2017-12-30
Handle: RePEc:wsi:ijmpcx:v:13:y:2002:i:02:n:s0129183102003085